You are here

The Strong Law of Small Numbers

by Richard K. Guy

Year of Award: 1989

Award: Lester R. Ford

Publication Information: The American Mathematical Monthly, vol. 95, 1988, pp. 697-712

Summary: This paper contains 35 examples of patterns, taken largely from number theory and discrete mathematics, that seem to appear when one looks at several small examples but do not hold up under additional scrutiny, supporting the author's proposed law: "There aren't enough small numbers to meet the many demands to them."

Read the Article: 

About the Author(s): Richard K. Guy was at the University of Calgary at the time of publication.


Subject classification(s): Index | Algebra and Number Theory | Number Theory | Discrete Mathematics
Publication Date: 
Tuesday, September 23, 2008